Alert archive / Nevada / Flash Flood Warnings in 2015

Flash Flood Warning 44, NWS Reno, NV

July 9, 2015Pershing County, Washoe County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 9, 2015, 1:39 PM PDT for Pershing County, Washoe County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2015, 1:39 PM PDT (20:39 UTC)
Expired
Jul 9, 2015, 4:45 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 28 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WGUS55 KREV 092039
FFWREV
NVC027-031-092345-
/O.NEW.KREV.FF.W.0044.150709T2039Z-150709T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
139 PM PDT THU JUL 9 2015

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WASHOE COUNTY IN WESTERN NEVADA...
  SOUTHWESTERN PERSHING COUNTY IN WEST CENTRAL NEVADA...

* UNTIL 445 PM PDT
    
* AT 137 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  TORRENTIAL RAIN NEAR PYRAMID LAKE AROUND THE NIXON AREA. THIS 
  COULD RESULT IN MUD AND DEBRIS FLOWS ACROSS HWY NV447 NORTH OF 
  NIXON. FLASH FLOODING IS OCCURRING OR EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NIXON AND HWY 447 NORTH OF NIXON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING AND DEBRIS FLOWS ARE EXTREMELY DANGEROUS AND CAN
DESTROY STRUCTURES AND WASH OUT BRIDGES AND ROADS. DEBRIS FLOWS OFTEN
CONTAIN MASSIVE BOULDERS...TREES...AND LARGE AMOUNTS OF SEDIMENT
MOVING AT HIGH RATES OF SPEED. PEOPLE LIVING DOWNHILL OR DOWNSTREAM
SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4013 11927 3982 11923 3980 11941 4005 11950

$$

TF
1 follow-up statement
281 
WGUS75 KREV 092242
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
342 PM PDT THU JUL 9 2015

NVC027-031-092250-
/O.CAN.KREV.FF.W.0044.000000T0000Z-150709T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHOE NV-PERSHING NV-
342 PM PDT THU JUL 9 2015

...THE FLASH FLOOD WARNING FOR CENTRAL WASHOE AND SOUTHWESTERN
PERSHING COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. HOWEVER WATER MAY BE SLOW TO RECEDE...MUD AND DEBRIS 
MAY STILL BE COVERING PORTIONS OF HWY 447. 

LAT...LON 4013 11927 3982 11923 3980 11941 4005 11950

$$

TF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 1:39 PM PDT, 0 minutes earlier.

Area forecast discussion, Jul 9, 1:39 PM PDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
139 PM PDT THU JUL 9 2015

.SYNOPSIS...
UPPER LOW WILL CONTINUE TO BRING THE THREAT FOR SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY. A DRIER SOUTHWEST FLOW WILL SET UP
THIS WEEKEND WITH A DECREASE IN STORMS AND WARMER TEMPERATURES
THAT WILL PERSIST INTO THE MIDDLE OF NEXT WEEK.

&&

.SHORT TERM...
UPPER LOW IS CURRENTLY MOVING THROUGH CA-NV WITH INSTABILITY AND
ENOUGH COLD AIR ALOFT TO PRODUCE SNOW IN THE HIGH SIERRA ABOVE
9500 FEET AND ABUNDANT SMALL HAIL IN OTHER AREAS OF THE EASTERN
SIERRA AND WESTERN NV WHERE STRONG STORMS DEVELOPED EARLY IN THE
DAY. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH
EARLY THIS EVENING WITH HAIL TO ONE INCH AND LOCALLY HEAVY
RAINFALL. STORM COVERAGE WILL DECREASE BY LATE EVENING, BUT
SHOWERS MAY CONTINUE WELL INTO THE NIGHT AS UPPER LOW REMAINS OVER
AREA.

FOR FRIDAY, UPPER LOW BEGINS TO FILL, BUT FLOW WILL BE LIGHT AND
MODELS ARE NOW PICKING UP ON ANOTHER SHORTWAVE DROPPING
SOUTHEASTWARD INTO NORTHERN CA-NV. FORECAST SOUNDINGS SHOW
SUFFICIENT INSTABILITY WITH CAPE 500-750 J/KG ACROSS THE AREA FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT AND WE HAVE INCREASED THE POPS
FOR FRIDAY AFTERNOON AND EVENING. ALTHOUGH THE OVERALL SEVERE
THREAT WILL DIMINISH, AN ISOLATED STRONGER CELL OR TWO COULD
PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL.

FINALLY FOR SAT-SUN, SOUTHWEST FLOW WILL INCREASE SUFFICIENTLY TO
BEGIN A DRYING TREND. A SLIGHT CHANCE OF THUNDERSTORMS WAS KEPT FOR
MOST AREAS EXCEPT THE TAHOE BASIN SATURDAY AND ONLY ACROSS THE FAR
NORTH ON SUNDAY. OTHERWISE AFTER ANOTHER UNSEASONABLY COOL DAY
FRIDAY, TEMPERATURES WILL WARM SLOWLY THROUGH THE WEEKEND. HOHMANN

.LONG TERM...MONDAY THROUGH THURSDAY...

NO CHANGES WERE MADE TO THIS PERIOD AS MEDIUM RANGE MODELS HOLD
ON TO A WEAK TROUGH CENTERED NEAR THE WEST COAST. THIS WOULD
GENERALLY KEEP OUR AREA DRY UNDER SOUTHWEST FLOW ALTHOUGH WEAK
SHORTWAVES EMBEDDED IN THE LARGER SCALE FLOW COULD TAKE ADVANTAGE
OF LIMITED INSTABILITY FOR A SLIGHT CHANCE OF THUNDERSTORMS.
CONFIDENCE IS TOO LOW TO INCLUDE IN THE FORECAST. TROUGH WILL
ALSO PREVENT TEMPERATURES FROM GETTING MUCH WARMER THAN SEASONAL
AVERAGES FOR MID JULY. JUST BEYOND THURSDAY, SOME SOLUTIONS
INDICATE A DEEPENING OF THIS TROUGH WITH INCREASING WINDS FRIDAY
AND MUCH DRIER CONDITIONS FOR NEXT WEEKEND. HOHMANN

&&

.AVIATION...
UPPER LOW WILL KEEP A THREAT FOR SHOWERS AND THUNDERSTORMS GOING
ACROSS THE AREA THROUGH FRIDAY ALTHOUGH COVERAGE SHOULD BE LESS
OVERNIGHT INTO FRIDAY. LARGE AMOUNTS OF SMALL HAIL AND VERY HEAVY
RAIN HAVE ACCOMPANIED STRONGER CELLS THIS AFTERNOON AND WILL
LIKELY REMAIN A THREAT THROUGH 03Z. SOME PLACES THAT HAVE ALREADY
RECEIVED RAIN WERE CLEARING. HOWEVER, ANY CLEARING WILL ONLY
PROMOTE ADDITIONAL STORM POTENTIAL DUE TO HEATING AND UNSTABLE
CONDITIONS. TAFS WILL REQUIRE CLOSE MONITORING OF RADAR TRENDS
WITH LOW CONFIDENCE IN STORM IMPACTS BEYOND A FEW HOURS. HOHMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 9, 12:48 PM PDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1248 PM PDT THU JUL 9 2015

NVZ003-092030-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
1248 PM PDT THU JUL 9 2015

...SPECIAL WEATHER STATEMENT...

AT 1245 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SPARKS...OR NEAR RENO...MOVING NORTHWEST AT 10 MPH.

SMALL HAIL AND TORRENTIAL RAINFALL EXPECTED OVER NORTHEASTERN
SPARKS. LOCALIZED AREAS OF URBAN FLOODING ARE POSSIBLE WITH THIS
STORM. STORMS WILL ALSO IMPACT SECTIONS OF I-80 WEST OF FERNLEY.

LOCATIONS IMPACTED INCLUDE... SPARKS...SPANISH
SPRINGS...PATRICK...WADSWORTH...INCLUDING SECTIONS INTERSTATE 80
THROUGH THESE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM RESULTING IN
SIGNIFICANT PONDING OF WATER ON THE ROAD AND REDUCED VISIBILITY.

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

&&

LAT...LON 3957 11932 3946 11980 3963 11992 3974 11944
TIME...MOT...LOC 1945Z 136DEG 8KT 3955 11973

TF
Special weather statement, Jul 9, 1:08 PM PDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
108 PM PDT THU JUL 9 2015

NVZ003-004-092100-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
108 PM PDT THU JUL 9 2015

...SPECIAL WEATHER STATEMENT...

AT 106 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER NIXON...MOVING NORTHWEST TOWARDS
PYRAMID LAKE.

BOATERS SHOULD GET OFF THE LAKE TO AVOID STRONG WINDS, ROUGH WATERS,
AND FREQUENT LIGHTNING. HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH
WILL BE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR PYRAMID LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3980 11921 3974 11931 4006 11985 4029 11954
TIME...MOT...LOC 2006Z 135DEG 22KT 3984 11935

TF
Special weather statement, Jul 9, 1:09 PM PDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
109 PM PDT THU JUL 9 2015

CAZ071-092100-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-
109 PM PDT THU JUL 9 2015

...STRONG THUNDERSTORM NEAR GRAEAGLE WITH ACCUMULATING SMALL HAIL...

AT 108 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JOHNSVILLE...OR OVER GRAEAGLE...MOVING NORTHWEST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. ACCUMULATION SMALL HAIL IS LIKELY WITH THIS STORM
AFFECTING HIGHWAY 89.

LOCATIONS IMPACTED INCLUDE...
BLAIRSDEN...PLUMAS EUREKA STATE PARK...GRAEAGLE...PLUMAS EUREKA...
C-ROAD...CLIO...JOHNSVILLE...MOHAWK VISTA...VALLEY RANCH...
WHITEHAWK...IRON HORSE...SLOAT...UPPER JAMISON CREEK CAMPGROUND AND
CROMBERG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 89 NEAR GRAEAGLE AND
BLAIRSDEN. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH
RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING
OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS. ACCUMULATING SMALL HAIL IS ALSO LIKELY WITH THIS STORM.

&&

LAT...LON 3998 12057 3972 12050 3969 12061 3971 12065
      3968 12068 3971 12072 3981 12071 3985 12075
      3992 12076
TIME...MOT...LOC 2008Z 157DEG 7KT 3977 12065

JW
Local storm report, Jul 9, 1:14 PM PDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
114 PM PDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     FLASH FLOOD      SPARKS                  39.54N 119.74W
07/09/2015                   WASHOE             NV   BROADCAST MEDIA

            VISTA BOULEVARD NORTHBOUND IS CLOSED AT BARING BOULEVARD
            BECAUSE OF FLOODING AND DEBRIS.

&&

ELW
Local storm report, Jul 9, 1:15 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
115 PM PDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             4 S PROSSER CREEK RESER 39.32N 120.18W
07/09/2015  E0.25 INCH       PLACER             CA   TRAINED SPOTTER

            ACCUMULATING PEA SIZE HAIL COVERING THE GROUND.

&&

ELW
Special weather statement, Jul 9, 1:27 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
127 PM PDT THU JUL 9 2015

CAZ071-072-092130-
GREATER LAKE TAHOE AREA CA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES CA-
127 PM PDT THU JUL 9 2015

...STRONG THUNDERSTORMS TO AFFECT THE SIERRA VALLEY...

AT 125 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTH OF CHILCOOT TO NEAR STAMPEDE
RESERVOIR...AND MOVING NORTHWEST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS. ACCUMULATING SMALL HAIL WILL ALSO OCCUR WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SIERRAVILLE...BECKWOURTH...STAMPEDE RESERVOIR...CALPINE...SATTLEY...
VINTON...CHILCOOT-VINTON...IRON HORSE...LAKE DAVIS...LOYALTON...CA 89
AT NEVADA-SIERRA CO LINE...LOGGER CAMPGROUND...UPPER LITTLE TRUCKEE
CAMPGROUND...CA 49 AT SIERRA-PLUMAS CO LINE AND BECKWOURTH-NERVINO
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.

MOTORISTS ON CALIFORNIA HIGHWAYS 89...49 AND 70 SHOULD ALSO BE ON
THE LOOKOUT FOR ACCUMULATING SMALL HAIL CREATING HAZARDOUS DRIVING
CONDITIONS.

&&

LAT...LON 3992 12043 3976 12005 3942 12013 3947 12042
      3949 12044 3953 12043 3963 12049
TIME...MOT...LOC 2025Z 115DEG 11KT 3971 12012 3945 12019

JW

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:33 PM PDTSpecial Weather StatementREVWashoe57 min
Jul 9, 10:51 AM PDTAreal Flood AdvisoryREVDouglas, Lyon3 hr
Jul 9, 11:14 AM PDTFlash Flood WarningREVDouglas, Lyon3 hr
Jul 9, 11:42 AM PDTSpecial Weather StatementREV93 min
Jul 9, 12:00 PM PDTSevere Thunderstorm WarningREVStorey, Washoe45 min
Jul 9, 12:08 PM PDTSpecial Weather StatementREVStorey37 min
Jul 9, 12:13 PM PDTSpecial Weather StatementREVStorey32 min
Jul 9, 12:23 PM PDTSpecial Weather StatementREVChurchill37 min
Jul 9, 12:48 PM PDTSpecial Weather StatementREVStorey42 min
Jul 9, 1:08 PM PDTSpecial Weather StatementREV52 min
Jul 9, 2:10 PM PDTSpecial Weather StatementREV50 min
Jul 9, 2:30 PM PDTSpecial Weather StatementREVChurchill45 min
Jul 9, 2:51 PM PDTSevere Thunderstorm WarningREVChurchill, Mineral39 min
Jul 9, 3:30 PM PDTAreal Flood AdvisoryREVPershing3 hr
Jul 9, 3:38 PM PDTFlash Flood WarningREVChurchill, Mineral3 hr
Jul 9, 4:15 PM PDTAreal Flood AdvisoryREVChurchill3 hr
Jul 9, 4:17 PM PDTFlash Flood WarningREVPershing2 hr

Nearby

Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.